Texas, 2021

Drought in Texas, December 23 to 31, 2021

December 23 to 31, 2021 · NWS SHV · 1 event in 1 county or zone

Severe (D2) drought conditions developed across Red River County Texas through late December, in response to a prolonged period of dryness which began in late July, coupled with above normal temperatures which persisted through the Fall months. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions developed across Red River County Texas through late December, in response to a prolonged period of dryness which began in late July, coupled with above normal temperatures which persisted through the Fall months. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. This dryness contributed to an increased number of wildfires by mid to late November through much of December, with lower than normal streamflow observed across area creeks, streams, and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 22, 10:08 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 22, 10:08 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1008 PM CST Wed Dec 22 2021

.AVIATION...

As expected, NBM is too late to bring low clouds into our airspace
with IR Imagery late this evening already seeing low VFR ceilings
in the vicinity of the TYR/GGG and LFK terminals. 00z terminal
package had a good handle on this and have just tweaked TAFs
slightly for the 06z package. Still think we will see these
ceiling spread across all but our far eastern terminals by sunrise
with ceilings gradually lowering to MVFR categories before
becoming low VFR ceilings again and/or scattering out altogether.

Southeast winds overnight will range from near calm conditions at
the ELD/MLU terminals to winds near 10kts at the TYR terminal.
Those winds will only increase with sufficient mixing after
sunrise on Thursday.

13

&&

.PREV DISCUSSION... /issued 935 PM CST Wed Dec 22 2021/

UPDATE...

Some updated were required to the forecast overnight as we are
beginning to see low cloud development across portions of NE TX
this evening, a little ahead of schedule. The 12z-18z NAM output
showed this best, bringing low level cloud cover into our western
zones this evening with an increasing low level pressure gradient,
well ahead of the NBM and for this reason, had to adjust sky grids
to reflect that trend. In addition, calm winds and relatively
clear skies albeit it for some very thin cirrus has resulted in
evening temperatures cratering across our northern and eastern
third. For this reason, had to lower overnight temps to match this
trend. Temps out west look pretty good given the returning cloud
cover and the strengthening pressure gradient. In fact, once low
clouds become more widespread later tonight across our western
half, may even begin to see temps increase very slowly with a low
level warm air advection regime begins to take place that will
take us through the upcoming holiday weekend.

All other grids are in good shape with no additional chances
necessary.  Updated forecast has been sent...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  43  72  59  77 /   0   0   0   0
MLU  36  68  54  76 /   0   0   0   0
DEQ  37  68  54  74 /   0   0   0   0
TXK  45  70  59  75 /   0   0   0   0
ELD  34  68  56  74 /   0   0   0   0
TYR  50  73  59  76 /   0   0   0   0
GGG  46  73  59  77 /   0   0   0   0
LFK  48  75  61  78 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/13
Hazardous weather outlook, Dec 22, 10:21 AM CST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1021 AM CST Wed Dec 22 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231630-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1021 AM CST Wed Dec 22 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed.

CH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Red River

When
December 23, 12:00 AM CST to December 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993739.